Virginia, 2013Winter Storm in Virginia, January 17 to 18, 2013
January 17 to 18, 2013 · NWS AKQ · 8 events in 8 counties and zones
Low pressure moving off the North Carolina Coast produced between three and six inches of snow across portions of central and south central Virginia from Thursday afternoon into Thursday night, January 17th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moving off the North Carolina Coast produced between three and six inches of snow across portions of central and south central Virginia from Thursday afternoon into Thursday night, January 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 17, 4:00 PM EST, 0 minutes earlier.
Area forecast discussion, Jan 17, 4:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
400 PM EST THU JAN 17 2013
.SYNOPSIS...
A STRENGTHENING LOW PRESSURE SYSTEM WILL PASS OFF THE CAROLINA
COAST THIS EVENING...BRINGING STEADY PRECIPITATION TO THE MID
ATLANTIC REGION. COLD AIR FILTERING INTO THE AREA FROM THE NORTH
WILL RESULT IN WINTRY CONDITIONS TONIGHT. HIGH PRESSURE BUILDS IN
FRIDAY AND INTO THE WEEKEND WITH DRIER CONDITIONS EXPECTED.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
WINTER STORM WARNINGS ARE IN EFFECT FOR THE ENTIRE AREA EXCLUDING
THE LWR EASTERN SHORE COUNTIES ALONG THE ATLANTIC...EXTREME SE VA
AND NE NC WHERE WINTER WX ADVISORIES ARE IN EFFECT.
LO PRES CENTERED OVER SC AS OF 20Z WILL CONTINUE TO PUSH EAST LATE
THIS AFTN AND EVENG IN ASSOCIATION WITH A POTENT MID-LVL S/W TROF.
OVER THE LOCAL AREA...RAIN IS WIDESPREAD ACROSS THE AREA WITH A
FEW REPORTS OF SLEET AS WELL. WILL KEEP THIS IN THE FORECAST THRU
LATE AFTN AS BOUNDARY LAYERS REMAIN FAIRLY WARM AND WEB-BULB ZERO
HEIGHTS ARE TOO HIGH FOR SNOW. AS THE PRECIP CONTINUES THIS
EVENG AND MORE COLD AIR IS ABLE TO FILTER IN FROM THE
NORTH...1000-850 MB THICKNESSES WILL DROP FROM NW TO SE (TO BLO
1300 M) AND SNOW WILL BECOME MORE COMMONPLACE...ESPECIALLY IN
AREAS WITH HEAVIER PRECIP WHICH WILL AID IN DYNAMIC COOLING.
MODELS CONTINUE TO FAVOR A LAYER OF FRONTOGENESIS AROUND 700-600
MB CO-LOCATED WITH SOME Q VECTOR DIVERGENCE PROVIDING FOR LIFT IN
A MOIST ATM. ISSUE WILL BE WHERE EXACTLY THIS BANDING
DEVELOPS...SO WILL CONTINUE TO UPDATE FORECAST THIS EVENG BASED ON
LATEST RADAR TRENDS. ONE LIMITING FACTOR IS THE LACK OF ANTECEDENT
COLD CONDITIONS...WITH THIS SYSTEM NEEDING TO DYNAMICALLY GENERATE
THE COLDER TEMPS REQUIRED FOR FROZEN PRECIP. THE SNOW WILL ALSO
OCCUR WITHIN A FAIRLY SHORT WINDOW AS MANY AREAS MAY STRUGGLE TO
TRANSITION FROM RAIN TO SNOW.
FORECAST CALLS FOR 2-4 INCHES OVER WARNING AREAS WITH ISOLATED
AMOUNTS UP TO 5 INCHES POSSIBLE...AND UP TO 2 INCHES OVER THE
ADVISORY AREA. ALTHOUGH ACCUMULATIONS ARE EXPECTED OVER
ROADWAYS...THE HIGHER SNOW TOTALS ARE ANTICIPATED OVER GRASSY
AREAS AND CAR TOPS. THE SNOW WILL END FROM WEST TO EAST OVRNGT.
MRNG LO TEMPS WILL BE IN THE MID 20S TO LWR 30S.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
SFC HI PRES QUICKLY BLDS IN ON FRI AS CLOUDS PUSH OFFSHORE LEADING
TO A SNY SKY BY LATE MRNG/AFTN. STRONG CAA AND ASSOCIATED 15-20
MPH NW WINDS IN THE MRNG WILL LEAD TO WIND CHILL VALUES IN THE UPR
TEENS/LWR 20S. TEMPS MAY NOT REACH HIGHER THAN THE UPR 30S FRI
AFTN AS CONDITIONS WILL BE VERY DRY AND STABLE.
HI PRES BECOMES CENTERED JUST SOUTH OF THE AREA SAT LEADING TO
ANOTHER QUIET WX DAY. TEMPS WILL BE ABLE TO MODERATE (HIGHS IN THE
UPR 40S TO LWR 50S) AS LO-LVL THICKNESSES RISE AND CAA ENDS. A SNY
SKY WITH SOUTHERLY WINDS. SIMILAR TEMPS INTO SUN AS A DRY COLD
FROPA OCCURS ERLY IN THE DAY. 10-15 MPH WEST WINDS FOLLOW THE
FRNT FOR THE AFTN.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE PROGGED OVER THE AREA MONDAY AHEAD OF ARCTIC FRONT.
DRY WITH LOWS SUN NIGHT 25-30. HIGHS MON IN THE 40S.
ARCTIC COLD FRONT CROSSES THE REGION MONDAY NIGHT. GFS AND TO
SOME EXTENT THE ECMWF PROGG A SWATH OF MID LVL MOISTURE ACROSS
THE EASTERN SHORE WITH THE FROPA. THUS...HAVE ADDED A SLGHT CHC
OF SNOW SHOWERS THERE MON NIGHT. OTW...AIRMASS TO DRY TO SUPPORT
ANY PCPN. LOWS IN THE 20S.
ARCTIC HIGH PRESSURE BUILDS INTO THE REGION FOR THE REST OF THE MID
RANGE PERIOD. DRY WX WITH BELOW NORMAL TMPS XPCTD. H85 TMPS (ARND
-15C) SUGGEST HIGHS HARD PRESSED TO GET MUCH ABOVE FREEZING ACROSS
NRN CNTYS TUE WITH M-U30S ACROSS THE SOUTH. HIGHS WED IN THE M-U30S.
LOWS BOTH NITES UPR TEENS-M20S. HIGHS THURSDAY 35-40.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
CONDITIONS RANGE FROM IFR OVER MD EASTERN SHORE TO MVFR AT RIC AND
IFR AT PHF...ORF AND ECG. THE HIGH CEILING FROM RIC NE TO SKY IS
DUE TO THE INCREASIING NELY FLOW WHICH FOR THE TIME BEING IS
PUSHING IN SOME SHALLOW DRIER AIR. PRECIPITATION TRENDS HAVE ALSO
DECREASED SLIGHTLY FROM RIC SOUTHEAST TO ORF AND ECG. THE NEXT
WAVE OF PRECIP SHOULD REACH RIC AROUND 20Z BRINGING A RETURN TO
IFR CONDITIONS AFTER 20Z. IFR CONDITIONS WILL LIKEOT NO REACH
SALISBURY UNTIL AFTER 22Z. THE DEEPENING LOW VER THE SOUTHEAST
WILL APPROACH THE AREA TONIGHT TRACKING ACROSS NC AND EXITING THE
COAST AROUND CAPE HATTERAS. MODELS CONTINUE TO AGREE ON STRONG
FORCING WITH PLENTY OF PRECIPITATION THIS EVENING AND LATE TONIGHT,
CONTINUING THROUGH 06Z. PRECIPITATION WILL CHANGE TO SNOW BETWEEN
00-03Z TONIGHT AS COLDER AIR DROPS ACROSS THE AREA. EXPECT IFR TO
LIFR THROUGH THE EVENING AND EARLY MORNING HOURS FRIDAY. CONDITIONS
RETURN TO VFR AFTER 05Z-06Z FRIDAY ACROSS THE WEST, 09-12Z ACROSS
THE EAST AS THE LOW PRESSURE PUSHES OFFSHORE. FRIDAY APPEARS
RATHER BREEZY ON NW WINDS. VFR CONDITIONS EXPECTED TO PERSIST
THROUGH THE WEEKEND.
&&
.MARINE...
LOW PRESSURE EXPECTED TO INTENSIFY AS IT MOVES OFF THE CAROLINA
COAST TONIGHT. THIS INTENSIFICATION WILL LEAD TO GUSTY WINDS BTWN
35-40 KTS ALONG THE SOUTHERN COASTAL WATERS. WENT AHEAD AND ADDED
THE MOUTH OF THE BAY TO THE GALE WARNING AS LATEST DATA SUGGESTS
GUSTS TO 35 KT THERE. OTW...CURRENT SCA HEADLINES REMAIN IN TACT.
STRNG CAA PROGGED ON BACK SIDE OF SYSTM FRI. THUS...HAVE KEPT THE
GALE WRNG UP FOR SRN COASTAL WATERS AND MOUTH OF BAY THRU 4PM FRI...
ALTHOUGH WIND GUSTS MAY DIMINISH BLO GALE FORCE DRNG THE AFTRN.
WEAK HIGH PRS BUILDS IN FRI NIGHT WITH BOTH WNDS/SEAS QUICKLY
FALLING BLO SCA LEVELS. TIGHTENING PRS GRDNT BTWN LOW PRS TRACKING
ACROSS SRN CANADA AND HIGH PRS OFFSHORE WILL LEAD TO INCRS SW FLOW
THIS WEEKEND. SCA HEADLINE MAY BE NEEDED.
&&
.HYDROLOGY...
FLOODING CONTINUES AT LAWRENCEVILLE ON THE MEHERRIN RIVER AND ALSO
AT RAWLINGS ON THE NOTTOWAY RIVER. ADDITIONAL HEAVY PRECIPITATION
IS EXPECTED TODAY AND TONIGHT...AND MORE RIVER FLOODING IS
ANTICIPATED TO OCCUR. PRECIPITATION MAY TOTAL BETWEEN 1 AND 2
INCHES IN CENTRAL AND SOUTHERN VIRGINIA. IF THESE RAINFALL AMOUNTS
OCCUR...ADDITIONAL FLOODING ON THE JAMES...APPOMATTOX...CHOWAN AND
THE MEHERRIN IS POSSIBLE. THE BLACKWATER RIVER WILL ALSO APPROACH
FLOOD STAGE.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 4 AM EST FRIDAY FOR MDZ021>023.
WINTER WEATHER ADVISORY UNTIL 6 AM EST FRIDAY FOR MDZ024-025.
NC...WINTER STORM WARNING UNTIL 4 AM EST FRIDAY FOR NCZ012.
WINTER WEATHER ADVISORY UNTIL 6 AM EST FRIDAY FOR NCZ013>017-
030>032.
VA...WINTER STORM WARNING UNTIL 4 AM EST FRIDAY FOR VAZ084-086>094.
WINTER STORM WARNING UNTIL 1 AM EST FRIDAY FOR VAZ048-049-
060>083-085.
WINTER WEATHER ADVISORY UNTIL 6 AM EST FRIDAY FOR VAZ095>100.
MARINE...GALE WARNING UNTIL 4 PM EST FRIDAY FOR ANZ634-654-656-658.
SMALL CRAFT ADVISORY UNTIL 4 PM EST FRIDAY FOR ANZ630>633-
635>638-650-652.
&&
SYNOPSIS...MAS
NEAR TERM...MAS
SHORT TERM...MAS
LONG TERM...MPR
AVIATION...MAM/JAO
MARINE...MPR
HYDROLOGY...Hazardous weather outlook, Jan 17, 3:05 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
305 PM EST THU JAN 17 2013
MDZ021>023-NCZ012-VAZ084-086>094-182015-
DORCHESTER-WICOMICO-SOMERSET-NORTHAMPTON NC-GLOUCESTER-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-
305 PM EST THU JAN 17 2013
...WINTER STORM WARNING IN EFFECT UNTIL 4 AM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ024-025-NCZ013>017-030>032-VAZ095>100-182015-
INLAND WORCESTER-MARYLAND BEACHES-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
305 PM EST THU JAN 17 2013
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE
OF VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ048-049-060>083-085-182015-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-MIDDLESEX-
305 PM EST THU JAN 17 2013
...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ633-182015-
CURRITUCK SOUND-
305 PM EST THU JAN 17 2013
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ102-182015-
OUTER BANKS CURRITUCK-
305 PM EST THU JAN 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ634-654-656-658-182015-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
305 PM EST THU JAN 17 2013
...GALE WARNING IN EFFECT UNTIL 4 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER CHESAPEAKE BAY AND
THE MID ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ630>632-635>638-650-652-182015-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
305 PM EST THU JAN 17 2013
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...THE EASTERN JAMES RIVER...THE EASTERN RAPPAHANNOCK RIVER
AND THE EASTERN YORK RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Cumberland
- When
- January 17, 4:00 PM EST to 10:00 PM EST
- Where
- Cumberland forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.512, -78.245 (the zone’s center; the record gives no point)
Snowfall amounts were generally between three and four inches across the county.
Winter Storm, Lunenburg
- When
- January 17, 4:30 PM EST to 10:00 PM EST
- Where
- Lunenburg forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 36.946, -78.241 (the zone’s center; the record gives no point)
Snowfall amounts were generally between three and four inches across the county. Meherrin and Victoria reported 4.0 inches of snow.
Winter Storm, Prince Edward
- When
- January 17, 4:30 PM EST to 10:00 PM EST
- Where
- Prince Edward forecast zone
- Reported by
- Public
- Coordinates
- 37.224, -78.441 (the zone’s center; the record gives no point)
Snowfall amounts were generally between four and six inches across the county. Hampden Sydney reported 6.3 inches of snow. Farmville reported 4.0 inches of snow.
Winter Storm, Amelia
- When
- January 17, 5:00 PM EST to 11:00 PM EST
- Where
- Amelia forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.336, -77.976 (the zone’s center; the record gives no point)
Snowfall amounts were generally between three and four inches across the county. Rodophil reported 3.7 inches of snow. Jetersville reported 3.0 inches of snow.
Winter Storm, Nottoway
- When
- January 17, 5:00 PM EST to 11:00 PM EST
- Where
- Nottoway forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.143, -78.051 (the zone’s center; the record gives no point)
Snowfall amounts were generally between three and four inches across the county.
Winter Storm, Powhatan
- When
- January 17, 5:00 PM EST to 11:00 PM EST
- Where
- Powhatan forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.550, -77.915 (the zone’s center; the record gives no point)
Snowfall amounts were generally between three and five inches across the county. Flat Rock reported 4.5 inches of snow. Powhatan reported 3.5 inches of snow.
Winter Storm, Hanover
- When
- January 17, 6:00 PM EST to 11:00 PM EST
- Where
- Hanover forecast zone
- Reported by
- Public
Snowfall amounts were generally between three and four inches across the county. Ashland reported 3.5 inches of snow. Doswell reported 3.4 inches of snow.
Winter Storm, Greensville
- When
- January 17, 7:00 PM EST to January 18, 1:00 AM EST
- Where
- Greensville forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.681, -77.551 (the zone’s center; the record gives no point)
Snowfall amounts were generally between two and three inches across the county. Purdy reported 3.0 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, January 17 to 22, 20132 deaths · 17 events
- Cold in Illinois, January 17, 20131 death · 1 event
- Winter Storm and Strong Wind in North Carolina, January 17 to 18, 2013$500,000 · 8 events
- Winter Weather in Virginia, January 17 to 18, 201330 events
- Winter Weather in Tennessee, January 17, 2013$35,000 · 2 events
- Damaging Wind in North Carolina, January 17, 2013$30,000 · 65 kt wind · 1 event
- Heavy Snow in Tennessee, January 17, 201322 events
- Heavy Snow in Virginia, January 17 to 18, 201318 events
- Winter Weather in North Carolina, January 17, 201318 events
- Heavy Snow and Winter Weather in Alabama, January 17, 201314 events
- Winter Weather in Mississippi, January 17, 20137 events
- Flooding in Illinois, January 17 to 26, 20137 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428438, 428441, 428456, 428437, 428442, 428443, 428440, 428439.